Mixing Prescriptions with Supplements is Unsafe
Posted on November 19 2014
There has been significant growth in the dietary supplement market over the last several years, but this may not fare well with those taking prescription medications. It has been found that some supplements interact unfavorably with medications causing changes in absorption, metabolism, potency, and excretion. These effects can cause reduced effectiveness or even adverse consequences.
Recent studies have focused on the reactions caused between common prescription drugs and supplements with surprising results. As an example, the common herbal supplement St. John's Wort reduces the effectiveness of prescription medications for HIV/Aids, Heart Disease, Depression, Birth Control, and Organ Transplant treatments. Unfortunately, though supplements require basis for efficacy under FDA guidelines, they are not tested for interactions in the same way prescription drugs are. As a result, the estimated 72 million Americans using dietary supplements and other OTC drugs with prescription medications may be at high risk of adverse reaction.
Many believe that these natural substances cannot hurt them, however, this may not always be the case. Alone, dietary supplements may not cause any harm, but the changes to metabolism and body chemistry may affect the use of other medications. For example, many Americans use blood thinners such as warfarin. Supplements than can cause blood thinning include ginkgo biloba, aspirin, and vitamin E. Individually, all of these may be taken safely, but any combination may increase the potential for internal bleeding and stroke.
Those that routinely take dietary supplements and prescription medications, it is recommended to gain a full understanding of any potential interactions. Consult with a physician regarding any potential adverse consequences. Ensure that the physician is aware of what is being taken, how frequently, and in what amounts.